Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 39, NWS Denver/Boulder, CO

June 13, 20095 counties in Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 13, 2009, 3:06 PM MDT for 5 counties in Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2009, 3:06 PM MDT (21:06 UTC)
Expired
Jun 13, 2009, 3:35 PM MDT
In force
29 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

Counties Adams County, CO, Boulder County, CO, Broomfield County, CO, Jefferson County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 47 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:56 PM MDTTornado WatchSPC9 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 132106
SVRBOU
COC001-013-014-059-123-132200-
/O.NEW.KBOU.SV.W.0039.090613T2106Z-090613T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
306 PM MDT SAT JUN 13 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN JEFFERSON COUNTY IN NORTHEAST COLORADO
  SOUTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  NORTHWESTERN ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
  BROOMFIELD COUNTY IN NORTHEAST COLORADO

* UNTIL 400 PM MDT

* AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ROCKY FLATS...OR 18 MILES NORTHWEST OF
  DENVER...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUPERIOR...
  ROCKY FLATS...LOUISVILLE...LAFAYETTE...FREDERICK...FIRESTONE...
  ERIE...ELDORADO SPRINGS...DACONO...BRIGHTON...BARR LAKE...
  WESTMINSTER...NORTHERN THORNTON...NORTHGLENN AND BROOMFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING
FOR NORTHEASTERN COLORADO.

&&

LAT...LON 4019 10487 3995 10476 3983 10523 3991 10533
TIME...MOT...LOC 2106Z 236DEG 21KT 3991 10521

$$
2 follow-up statements
000 
WWUS55 KBOU 132125
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
325 PM MDT SAT JUN 13 2009

COC059-132134-
/O.CAN.KBOU.SV.W.0039.000000T0000Z-090613T2200Z/
JEFFERSON CO-
325 PM MDT SAT JUN 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON COUNTY
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3995 10476 3991 10511 3991 10514 3991 10515
      3990 10517 3991 10517 3991 10516 3991 10518
      3997 10520 4015 10493
TIME...MOT...LOC 2124Z 236DEG 21KT 3997 10510

$$

COC001-013-014-123-132200-
/O.CON.KBOU.SV.W.0039.000000T0000Z-090613T2200Z/
BOULDER CO-ADAMS CO-WELD CO-BROOMFIELD CO-
325 PM MDT SAT JUN 13 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR BROOMFIELD...EXTREME SOUTHWESTERN WELD...NORTHWESTERN ADAMS AND
SOUTHEASTERN BOULDER COUNTIES...

AT 324 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 2 MILES EAST OF LOUISVILLE...OR 18 MILES NORTHWEST
OF DENVER...MOVING NORTHEAST AT 25 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SUPERIOR...LOUISVILLE...LAFAYETTE...FREDERICK...FIRESTONE...ERIE...
DACONO...BRIGHTON...BARR LAKE...NORTHEASTERN WESTMINSTER...NORTHERN
THORNTON...NORTHEASTERN NORTHGLENN AND BROOMFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING
FOR NORTHEASTERN COLORADO.

&&

LAT...LON 3995 10476 3991 10511 3991 10514 3991 10515
      3990 10517 3991 10517 3991 10516 3991 10518
      3997 10520 4015 10493
TIME...MOT...LOC 2124Z 236DEG 21KT 3997 10510

$$
000 
WWUS55 KBOU 132135
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
335 PM MDT SAT JUN 13 2009

COC001-013-014-123-132145-
/O.CAN.KBOU.SV.W.0039.000000T0000Z-090613T2200Z/
BOULDER CO-ADAMS CO-WELD CO-BROOMFIELD CO-
335 PM MDT SAT JUN 13 2009

...THE SEVERE THUNDERSTORM WARNING FOR BROOMFIELD...EXTREME
SOUTHWESTERN WELD...NORTHWESTERN ADAMS AND SOUTHEASTERN BOULDER
COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT SATURDAY EVENING
FOR NORTHEASTERN COLORADO.

LAT...LON 3995 10476 3991 10511 3991 10514 3991 10515
      3990 10517 3991 10517 3991 10516 3991 10518
      3997 10520 4015 10493
TIME...MOT...LOC 2135Z 235DEG 18KT 3999 10506

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:10 PM MDT, 56 minutes earlier.

Area forecast discussion, Jun 13, 2:10 PM MDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SAT JUN 13 2009

.SHORT TERM...WATER VAPOR SATELLITE SHOWING A WELL DEFINED SHORT
WAVE TROUGH OVER SOUTHERN CALIFORNIA AND ARIZONA. A STRONG SOUTHWEST
FLOW ALOFT IS AHEAD OF THE TROUGH OVER THE CENTRAL ROCKIES. LIFT
AHEAD OF THE WAVE WILL MOVE OVER THE FORECAST AREA EARLY THIS
EVENING. THE AIRMASS OVER THE PLAINS IS UNSTABLE WITH CAPES AT 19Z
1500-2500 J/KG. DEW POINTS WILL REMAIN IN THE UPPER 40S TO UPPER
50S. THUNDERSTORMS WILL INCREASE DURING THE AFTERNOON AND BECOME
NUMEROUS BY THIS EVENING. BECAUSE OF THE INSTABILITY...GOOD SHEAR
AND LIFT FROM THE SHORT WAVE....EXPECT SOME OF THE THUNDERSTORMS
WILL BE SUPER CELLS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS
AND ISOLATED TORNADOES. THE THUNDERSTORMS WILL MARCH EAST ACROSS THE
PLAINS AND EXIT THE STATE AFTER MIDNIGHT. ISOLATED SHOWERS AND/OR
WEAKER THUNDERSTORMS WILL BE POSSIBLE AFTER MIDNIGHT AS THE SHORT
WAVE PASSES OVER COLORADO.

MUCH OF THE SAME IS EXPECTED FOR SUNDAY AFTERNOON. MODELS SHOWING
AND SHORT WAVE WILL PUSH ACROSS THE REGION SUNDAY AFTERNOON. AIRMASS
WILL DRY A LITTLE BUT THERE WILL BE PLENTY OF MOISTURE FOR AT LEAST
SCATTERED THUNDERSTORMS. GFS WANTS TO PUSH MUCH DRIER AIR INTO THE
METRO AREA TOMORROW AFTERNOON BUT NOT BUYING INTO THIS. BASED ON THE
HIGHER MOISTURE...EXPECT CAPES TO BE 1000-2000 J/KG SUNDAY
AFTERNOON. WILL HAVE GOOD SHEAR AGAIN TOO...THUS SOME OF THE STORMS
WILL LIKELY BE SUPER CELLS. HIGHS WILL BE CLOSE TO TODAYS READINGS
WITH MOST LOCATIONS IN THE MID TO UPPER 70S ACROSS THE PLAINS.

.LONG TERM...THE UNSETTLED PATTERN WILL CONTINUE ALBEIT WITH SOME
SUBTLE CHANGES THROUGH THE MIDDLE PART OF NEXT WEEK.  THROUGH THE
FIRST PART OF THE WEEK SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
COLORADO AS TROUGHINESS CONTINUES OVER CALIFORNIA AND AN
ANTI-CYCLONE DEVELOPS OVER THE GULF COAST REGION.  THIS PATTERN WILL
CONTINUE FUNNELLING MID LEVEL MOISTURE OVER THE SOUTHERN ROCKIES AS
WELL AS PROVIDING DAILY DYNAMIC SUPPORT THROUGH EMBEDDED SHORT WAVES
OF THE DAY IN THE MEAN FLOW.  AT LOWER LEVELS...ABUNDANT MOISTURE
SHOULD REMAIN IN THE REGION DUE TO EVAPOTRANSPIRATION AND WEAK HIGH
PRESSURE OVER THE NORTHERN PLAINS KEEPING A GENERAL WEAK UPSLOPE
COMPONENT TO THE WIND FIELDS.  TEMPERATURES AT 700 MB AND ALOFT WILL
BE GRADUALLY WARMING WITH MOS GUIDANCE WARMING DENVER TO THE LOWER
AND MID 80S FROM TUESDAY ONWARD.  SOME OF THE WARMING MAY BE
OVERDONE...CONSIDERING THE AMOUNT OF SHOWER ACTIVITY WE HAVE BEEN
RECEIVING THE PAST SEVERAL DAYS AND WILL RECEIVE THROUGH MONDAY.
FORECASTS OF PRECIPITATION LATER IN THE WEEK ARE LOWER THAN EARLY IN
THE WEEK...OTHERWISE THE MOIST NATURE OF THE FORECAST PACKAGE WILL
CONTINUE UNTIL WE SEE A MAJOR SHIFT IN THE FLOW PATTERN.

&&

.AVIATION...THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE FRONT RANGE. MAIN THREAT FOR A THUNDERSTORM WILL BE
22-02Z. HEAVY RAIN...LARGE HAIL AND STRONG OUTFLOWS WILL BE POSSIBLE
WITH THE THUNDERSTORMS. BY 04Z...THE THUNDERSTORMS ARE EXPECTED TO
BE EAST OF THE DENVER AREA. LOW CLOUDS AND FOG WILL BE POSSIBLE LATE
TONIGHT. IF FOG DOES FOG...IT WILL BE LOCALLY DENSE WITH VISIBILITY
AS LOW AS A QUARTER MILE AND CEILINGS OF 100 FEET. THE BEST PERIOD
FOR FOG WILL BE 10-16Z. ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED
SUNDAY AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/KDRBY
Hazardous weather outlook, Jun 13, 10:58 AM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1058 AM MDT SAT JUN 13 2009

COZ030>051-141200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1058 AM MDT SAT JUN 13 2009

...SEVERE STORMS POSSIBLE ACROSS NORTHEAST COLORADO THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE
MOUNTAINS AND ADJACENT PLAINS...BEFORE SPREADING ACROSS THE REST OF
THE NORTHEAST PLAINS DURING THE LATE AFTERNOON AND CONTINUING
THROUGH THE EVENING. WITH AMPLE MOISTURE AND SURFACE HEATING
AVAILABLE...SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL
UP TO GOLF BALL SIZED AND DAMAGING WINDS. WITH INCREASING LOW LEVEL
WIND SHEAR IN THE ATMOSPHERE...THERE IS A CHANCE FOR ISOLATED
TORNADOES.

THE STORMS WILL BE ENHANCED BY AN UPPER LEVEL DISTURBANCE WHICH WILL
MOVE ACROSS COLORADO THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE MOIST AND UNSETTLED WEATHER PATTERN OVER COLORADO IS EXPECTED TO
CONTINUE FOR MUCH OF THE NEXT WEEK.  SOUTHERLY FLOW AT LOW LEVELS IS
EXPECTED TO CONTINUE BRINGING MOISTURE INTO THE REGION WHILE DAYTIME
HEATING EACH AFTERNOON WILL CAUSE THE AIRMASS TO BECOME UNSTABLE AND
CAPABLE OF PRODUCING SCATTERED THUNDERSTORMS.  THE THREAT OF LARGE
HAIL AND LOCALLY HEAVY RAINFALL WILL BE CONTINUING.  TEMPERATURES
WILL ALSO BE GRADUALLY GETTING WARMER WHICH MAY ADD TO THE STRENGTH
OF THE DAILY THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1 PM ACROSS THE
NORTHEAST PLAINS AND NORTHERN FRONT RANGE FOOTHILLS.

MEIER/DANKERS

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:39 PM MDTSevere Thunderstorm WarningBOULincoln39 min
Jun 13, 12:51 AM MDTSevere Thunderstorm WarningBOUElbert, Lincoln39 min
Jun 13, 3:59 PM MDTSevere Thunderstorm WarningBOUAdams, Weld30 min
Jun 13, 5:33 PM MDTSevere Thunderstorm WarningBOUMorgan57 min
Jun 13, 5:42 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Jefferson25 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.